Hail, Koochiching
- When
- June 4, 11:45 AM CST to 11:47 AM CST
- Where
- Koochiching County, 2.91 mi SSE of Falls Jct
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -93.310
Thunderstorms developed over northeastern Minnesota on the afternoon of the 4th. A warm front was draped along the International Border with a secondary warm front pushing northward from the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed over northeastern Minnesota on the afternoon of the 4th. A warm front was draped along the International Border with a secondary warm front pushing northward from the south. Daytime heating, advection of a more favorable airmass for severe weather and a shortwave trough moved into the western part of the area and lead to increased shear and steep lapse rates that led to the development of storms. Storms become stronger through the afternoon as they moved southeast, but limited reports of severe weather were received. Aside from a few hail and wind damage reports, one instance of flash flooding was noted along a Minnesota State Highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 4, 5:29 AM CST, 6 hours 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 629 AM CDT Tue Jun 4 2019 .UPDATE... Issued at 629 AM CDT Tue Jun 4 2019 Please see the 12Z Aviation discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 447 AM CDT Tue Jun 4 2019 The weather map is active early this morning with several features of interest which will affect the weather over the Northland during the short term. A warm front extended from southern Manitoba into northwest Ontario and then arced southeast around western Lake Superior into western Wisconsin. A persistent band of showers and a few thunderstorms stretched from northwest of Dryden, ON to Grand Portage and over central Lake Superior. These showers were anchored by the warm frontal surface aloft in an area of 850 mb convergence. To the south, over southern Minnesota and Iowa, a low-level jet developed and supported an area of thunderstorms from near Albert Lea southeastward into northern and central Illinois. To our west was a surface low over southeast Saskatchewan with a second warm front extending south into the Central Plains and a cool front extending southwest into Montana. Showers and thunderstorms were found over far northwest Minnesota and portions of North Dakota along both warm fronts. There are many concerns with the interaction of these features through today. The warm front over Manitoba, Minnesota, and Wisconsin will become stationary along the International Border this morning. The 850 mb convergence will push farther into northwest Ontario taking the showers with it. A corridor of +60 degree dewpoints extended from the Red River Valley, southeast of the surface low, south along the Missouri River Valley into the Central Plains early this morning. This airmass will advect eastward ahead of the second warm front over the Plains today. Convective debris from the storms over North Dakota and Iowa may drift into the Northland by late morning and early afternoon. Of particular concern is a convectively reinforced shortwave over eastern North Dakota this morning. Scattered showers and thunderstorms are expected to percolate over central and north- central Minnesota by early afternoon. The shortwave trough will arrive over our western zones this afternoon. The arrival of the trough will create a localized area of increased shear and steeper lapse rates. A few of the storms could benefit from the more favorable local environment and become severe with large hail and damaging wind gusts possible. The main factors working against severe storms are limited background shear of 20-30 kts (aside from any convective residue moving into the area) and weak surface forcing along the warm front. Should storms develop they will progress southeastward through this evening. The cool front will move through the Northland this evening and may support another round of strong to possibly severe thunderstorms. Additional concerns for the convective setup today involve cloud cover and temperatures. Leftover clouds from overnight convection may linger for much of the day and could limit afternoon heating. A deep mixed layer is expected this afternoon, and with weak forcing along the warm front, would be difficult to overcome if surface temperatures are limited by clouds. Some of the CAMS suggest the development of an MCS-type feature several hours after convective initiation. While possible, the scattered and relatively weakly organized nature of the early convection may not generate a sufficient cold pool for and MCS to develop. On the other hand, such an evolution did occur over North Dakota last evening. Upscale growth and organization will increase the wind threat by early evening. The deep mixed layer already raises the potential for strong wind gusts. Large hail is also a concern with modest lapse rates expected. The surface low will slide out of the region on Wednesday with high pressure building in its wake. Several of the deterministic models suggest scattered shower development over northwest Ontario and northeast Minnesota Wednesday afternoon in response to cold air advection and mostly to partly cloudy skies. Have included a small POP over the Arrowhead in the afternoon to account for that potential. .LONG TERM...(Wednesday night through Monday) Issued at 447 AM CDT Tue Jun 4 2019 Dry for most of the Northland through much of the long term. The next chance for widespread precipitation comes late on Saturday into Sunday. Temperatures remain near to above normal. However, locations near lakes may see lake breezes develop. This will bring temperatures cooler than currently forecast, but as was the case yesterday deterministic guidance is not at high enough resolution to hone in on these features this far out. Will need to see if the lake breeze develops once we fall within the high resolution model guidance window. A low amplitude ridge will slide into central Canada and the Northern Plains on Thursday. A subtle shortwave will slide through portions of the Upper Mississippi River Valley. The surface response will be a weak front moving through. This in combination with daytime heating may bring a few isolated showers to parts of northeast Minnesota. The ridge will build eastward on Friday into the Upper Mississippi River Valley and into the central Great Lakes and Ontario on Saturday. As the high establishes itself skies will be partly to mostly sunny. Expect warm readings Thursday through Saturday with highs ranging from the low 60s near Lake Superior to the low to mid 80s inland. A trough will dig into the Pacific Northwest late in the week and continue digging into the Intermountain West on Saturday. To the east the ridge axis will extend from the central Great Lakes into Ontario. This will keep strong southerly flow over much of the Mississippi River Valley on Saturday. Expect gusty winds to develop across much of the region as the mixed layer grows. Gusts of 15 to 25 mph are possible across much of northeast Minnesota. Low pressure will develop across the Northern Plains, southern Saskatchewan and southern Manitoba. The trough will lift northeastward on Sunday into Monday into northern portions of central Canada. There is pretty good agreement at this point in time with deterministic guidance in comparison to the past couple of days, so confidence has increased in precipitation chances. The cold front will slide eastward through the Dakotas and Upper Midwest late on Saturday through Sunday. This will bring showers and thunderstorms. After Sunday confidence decreases as models diverge with the cutoff over Canada. The GFS is the slowest and wettest for the Northland, whereas the ECMWF is much more progressive. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 629 AM CDT Tue Jun 4 2019 VFR conditions gradually deteriorating to MVFR and IFR late this afternoon and tonight. Low pressure will gradually slide into the region from the northwest. This will develop showers and thunderstorms during the afternoon and will continue into the evening. Uncertain how widespread this activity will be based on the last couple of HRRR runs, NAMnest and other high resolution guidance. For the time being have kept VCTS at all TAF sites during the afternoon an into the evening. Some of these storms that move through may be strong to severe and bring the threats of large hail and damaging winds. Ceilings will gradually lower as precipitation moves through eventually to MVFR/IFR tonight. Expect precipitation to end from northwest to southeast and winds will become light once the low moves through and high pressure builds in. Expect patchy fog to develop and reduce visibilities. && .MARINE... Issued at 447 AM CDT Tue Jun 4 2019 Low pressure will move into the region from the northwest today. Northeast winds will increase today with speeds maxing out to 10 to 15 knots with gusts up to 20 knots at times during the afternoon. Showers and thunderstorms will spread into the western portions of Lake Superior during the afternoon and into the evening. Strong to severe storms are possible with large hail and damaging winds as the main threats. Behind the low, high pressure will build into the region. This will bring an end to precipitation early on Wednesday and winds will become light and variable. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 49 73 48 / 50 70 10 10 INL 78 51 73 49 / 60 60 20 20 BRD 86 58 79 53 / 60 60 0 10 HYR 81 55 76 48 / 50 60 10 0 ASX 74 47 69 46 / 50 60 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...WL SHORT TERM...Huyck LONG TERM...WL AVIATION...WL MARINE...WL
Hazardous Weather Outlook National Weather Service Duluth MN 537 AM CDT Tue Jun 4 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 537 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon over central and north-central Minnesota and will move southeastward over the remainder of the Northland during the evening hours. Some of the storms may be severe and may produce large hail, damaging wind gusts, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters may be needed this afternoon and tonight. LSZ121-140>148-051130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 537 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are expected this afternoon into this evening. Some storms could be severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible on Sunday. Huyck/WL More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
1221 PM CDT Tue Jun 4 2019
MNZ010-041730-
Koochiching-
1221 PM CDT Tue Jun 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
At 1221 PM CDT,a strong thunderstorm was over International Falls,
moving southeast at 20 mph.
Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
International Falls, Pelland, Rainy Lake, Kabetogama Lake, Ranier,
Island View, Ericksburg, and Ray.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4864 9320 4862 9318 4862 9314 4860 9309
4844 9310 4829 9333 4851 9364 4853 9360
4853 9355 4855 9347 4856 9345 4859 9346
4861 9341 4860 9337 4863 9334 4864 9325
TIME...MOT...LOC 1721Z 304DEG 19KT 4856 9341
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1235 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 1 S INTERNATIONAL FALLS 48.57N 93.40W
06/04/2019 E0.25 INCH KOOCHICHING MN TRAINED SPOTTER
&&
KCSpecial Weather Statement
National Weather Service Duluth MN
1236 PM CDT Tue Jun 4 2019
MNZ010-011-041745-
Koochiching-North St. Louis-
1236 PM CDT Tue Jun 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
At 1235 PM CDT,a strong thunderstorm was near International Falls,
moving southeast at 20 mph.
Wind gusts up to 40 mph, penny size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
International Falls, Rainy Lake, Kabetogama Lake, Voyageurs National
Park, Ranier, Island View, Ericksburg, and Ray.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4864 9320 4862 9318 4862 9314 4854 9293
4830 9324 4850 9352 4861 9338 4862 9335
4863 9335 4864 9325
TIME...MOT...LOC 1735Z 308DEG 17KT 4853 9334
LEThe Duluth radar (KDLH), 206 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Multiple trees were downed in Cloquet.
The southbound lanes of Minnesota Highway 33 1.5 miles north of Cloquet were beginning to flood and traffic was having to slow to navigate the water on the road.
Trees were reported down over County Road 4.
A large tree 10 to 12 inches in diameter was down across County Road 127.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835837, 835838, 835839, 835842, 835836, 835840, 835841.